Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 4, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 25, 1997, 12:35 PM EST for Pasco County, Pinellas County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 1997, 12:35 PM EST (17:35 UTC)
- Expired
- Jan 25, 1997, 1:25 PM EST
- In force
- 50 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
Counties Pasco County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 48 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 25, 11:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1621 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 251737 SVRTBW FLC101-103-251825- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1235 PM EST SAT JAN 25 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 125 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...PASCO COUNTY ...PINELLAS COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST AT 1230 PM EST...DOPPLER WEATHER RADAR IN RUSKIN INDICATED A SEVERE THUNDERSTORM 5 TO 7 MILES NORTHWEST OF NEW PORT RICHEY. THIS THUNDERSTORM WAS MOVING RAPIDLY TO THE EAST AND NORTHEAST AT 30 TO 35 MILES AN HOUR. THIS THUNDERSTORM WILL BE AFFECTING MUCH OF PASCO AND PINELLAS COUNTIES FROM HUDSON SOUTH DURING THE NEXT 30 MINUTES. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 5 PM EST. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATEDP AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 9:35 AM EST, 3 hours earlier.
Area forecast discussion, Jan 25, 9:35 AM EST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 935 AM EST SAT JAN 25 1997 SURPRISE FG HAS DEVELOPED OVR TPA BAY AREA THIS MRNG. NOT SURE REASON...EXCEPT LOLVLS VERY MOIST WITH SFC WINDS SSW. MRNG SNDG VERY UNSTABLE WITH LI ABT -8 AND CAPE ALMOST 3000 UNMODIFIED. RADAR AND SAT LOOPS STILL SHW BULK OF ACTIVITY OVR BIG BEND AREA AND JUST GETTING INTO LEVY COUNTY. TIMING RADAR LOOPS AND SHRT WV OVR LA ON VAPOR LOOP...BRINGS SHWS/TSTMS INTO CENTRL FA JUST AFT NOON TIME...S FA MID AFTN. WITH THIS...THINK ZONES COULD BE REGROUP A BIT TO REFLECT MORE OF A N/S ORIENTATION AS FRNT MOVES SSE TODAY. COOLER/DRIER TEMPS WITH SFC FRNT WILL NOT BE PUSHING INTO CENT FA TIL WELL AFT 00Z AS SFC...EVENTHO MODELS SHOW LOLVL WINDS BECMG NW LATER THIS AFTN. WILL RE-EVALUATE SITU FOR POSSIBLE STRNG TSTMS THIS AFTN...MAINLY OVR CENT/S FA WHERE MAX HEATING EXPECTED. WITH ISSUE UPDATED ATO LATER THS MRNG. AS MLB STATED...NOT ABUNDANT UPR LVL FORCING...BUT INSTABILITY PRETTY HIGH. IF ANY STMS GET STRNG...HAIL COULD BE A PRETTY GOOD BET AS 500 MB TEMPS AT -15C. MORALES
In the hours before
Special weather statement, Jan 25, 11:30 AM EST, 1 hour 5 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-251400- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1130 AM EST SAT JAN 25 1997 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA THROUGH 5 PM... THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES THROUGH 5 PM: CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS... HILLSBOROUGH AND POLK COUNTIES. AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT. A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM. COUNTIES SOUTH OF THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER CONDITIONS CLOSELY. FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE STATIONS. REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER APPROACHES. MORALES
Special weather statement, Jan 25, 11:38 AM EST, 57 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-251400- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1130 AM EST SAT JAN 25 1997 ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA THROUGH 5 PM... THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES THROUGH 5 PM: CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS... HILLSBOROUGH AND POLK COUNTIES. AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT. A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM. COUNTIES SOUTH OF THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER CONDITIONS CLOSELY. FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE STATIONS. REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER APPROACHES. MORALES
Special weather statement, Jan 25, 11:42 AM EST, 53 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-252200- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1130 AM EST SAT JAN 25 1997...CORRECTED FOR EXPIRATION TIME... ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF WEST CENTRAL FLORIDA THROUGH 5 PM... THE SEVERE THUNDERSTORM WATCH COVERS THE FOLLOWING COUNTIES THROUGH 5 PM: CITRUS...HERNANDO...SUMTER...PASCO...PINELLAS... HILLSBOROUGH AND POLK COUNTIES. AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN GULF OF MEXICO THIS MORNING WILL MOVE NORTHEAST INTO THE SOUTHEASTERN U.S. BY THIS EVENING. THE SURFACE COLD FRONT ASSOCIATED WITH THIS UPPER LEVEL DISTURBANCE WILL PUSH INTO THE TAMPA BAY AREA EARLY THIS EVENING...THEN DOWN TO THE FORT MYERS AREA AFTER MIDNIGHT. A LINE OF STRONG SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN GULF WILL MOVE INTO CITRUS AND HERNANDO COUNTIES BY NOON TIME...THEN SOUTHWARD INTO THE TAMPA BAY AREA BY AROUND 1 PM. COUNTIES SOUTH OF THE SEVERE THUNDERSTORM WATCH AREA SHOULD ALSO MONITOR WEATHER CONDITIONS CLOSELY. FURTHER DESTABILIZATION OF THE ATMOSPHERE COULD RESULT DUE TO STRONGER AFTERNOON HEATING SOUTH OF THE WATCH AREA...WHICH MAY RESULT IN ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. ATMOSPHERIC CONDITIONS ARE FAVORABLE TODAY FOR STRONG GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND AS ALWAYS...DANGEROUS CLOUD TO GROUND LIGHTNING. PERSONS PLANNING OUTDOOR ACTIVITIES TODAY SHOULD STAY TUNED TO LATER FORECASTS...NOAA WEATHER RADIO...AND LOCAL RADIO...TV AND CABLE STATIONS. REMEMBER TO MOVE INDOORS WHENEVER THREATENING WEATHER APPROACHES. MORALES
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.